Alert archive / Texas / Tornado Warnings in 2023

Tornado Warning 53, NWS Fort Worth, TX

June 14, 2023Van Zandt County, Texas

NWS Fort Worth, TX issued this tornado warning at Jun 14, 2023, 5:32 PM CDT for Van Zandt County, Texas. It was in force for 43 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2023, 5:32 PM CDT (22:32 UTC)
Expired
Jun 14, 2023, 6:15 PM CDT
In force
43 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Van Zandt County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 157 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 6:00 PM CDTHAIL 1.753 Nw Van, TXCorrects previous hail report from 3 NW Van.
Jun 14, 6:05 PM CDTHAIL 2.752 Nw Van, TX
Jun 14, 6:11 PM CDTHAIL 1.753 Nw Van, TX
Jun 14, 6:13 PM CDTHAIL 2.751 Nw Van, TX
Jun 14, 6:15 PM CDTHAIL 3.52 E Van, TXFacebook photos from broadcast media. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 4:01 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2023-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2023-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3610 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
5.4
Supercell composite
19.2

Open this sounding in Storm Lab

The text

As transmitted.

670 
WFUS54 KFWD 142232
TORFWD
TXC467-142315-
/O.NEW.KFWD.TO.W.0053.230614T2232Z-230614T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Fort Worth TX
532 PM CDT Wed Jun 14 2023

The National Weather Service in Fort Worth has issued a

* Tornado Warning for...
  Central Van Zandt County in north central Texas...

* Until 615 PM CDT.
    
* At 532 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Canton, moving east at 30 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Canton around 535 PM CDT.
  Van around 610 PM CDT.

Other locations impacted by this tornadic thunderstorm include Myrtle
Springs, Redland, Jones, Ben Wheeler, Primrose, Pruitt, Jackson,
Oakland, Tundra and Colfax.

This includes Interstate 20 between mile markers 518 and 542.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3236 9545 3235 9546 3236 9547 3247 9595
      3254 9602 3266 9599 3266 9560 3264 9559
      3248 9560 3241 9551 3239 9550
TIME...MOT...LOC 2232Z 289DEG 24KT 3259 9591 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Stalley
1 follow-up statement
662 
WWUS54 KFWD 142259
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
559 PM CDT Wed Jun 14 2023

TXC467-142315-
/O.CON.KFWD.TO.W.0053.000000T0000Z-230614T2315Z/
Van Zandt TX-
559 PM CDT Wed Jun 14 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHEASTERN VAN ZANDT COUNTY...
    
At 558 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Van, or 9 miles east of Canton, moving east at 30
mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Van around 610 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Redland, Jones, Ben Wheeler, Primrose, Pruitt, Oakland and Colfax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to the closest substantial shelter now!  Get to an
interior room on the lowest floor of a sturdy building and avoid
windows.

&&

LAT...LON 3236 9545 3235 9546 3236 9547 3245 9585
      3260 9585 3266 9560 3264 9559 3248 9560
      3241 9551 3239 9550
TIME...MOT...LOC 2258Z 289DEG 24KT 3253 9571 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Stalley

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Jun 14, 2:31 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 14, 2:31 PM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Fort Worth TX
231 PM CDT Wed Jun 14 2023

...New Long Term...

.SHORT TERM... /Issued 137 PM CDT Wed Jun 14 2023/
/Today and Tomorrow/

Bottom Line: Additional afternoon thunderstorms are expected,
some of which will be severe. In addition to the storm chances,
heat will increase the potential for heat related illnesses this
afternoon and tomorrow across Central Texas.

The morning thunderstorms that impacted North Texas have
continued to move eastward, now impacting areas in the ArkLaTex
region. Although the main impacts are now east of us, an outflow
boundary was released this morning and has now shifted to/just
south of the I-20 corridor. Much of North Texas is now
experiencing northerly winds with temperatures in the mid 70s to
mid 80s. South of this boundary, hot conditions have developed
with temperatures in the lower to mid 90s and heat index values
exceeding 100 in many locations. The conditions that lead to a
high heat index (hot and humid) will also contribute the the
overall storm potential later today.

As of 1pm, MLCAPE is topping 4500 J/Kg across portions of Central
Texas, where low clouds have eroded and mostly sunny conditions
are ongoing. At the same time, the outflow boundary is clearly
seen on satellite pushing southward into the highly unstable
environment. Although the southward moving boundary may not be
providing sufficient forcing at this time, synoptic scale ascent
can be seen moving in from the west and is likely to contribute to
the development of severe thunderstorms mainly south of the I-20
corridor.

Severe storms this afternoon will be capable of producing large
to very large hail along with damaging wind gusts. Although the
overall tornado threat will be low, such extreme instability may
quickly stretch the column of air such that the tornado threat
cannot be ruled out. Storms will gradually move southeast through
the evening before exiting our region after midnight.

Additional storms are expected tomorrow along a sharpening
dryline, with a few storms having the potential to become severe.
Storms tomorrow will likely initiate west of I-35 and move
eastward, with the potential for large hail and damaging winds
returning to the area.

Aside from the severe thunderstorm potential, the heat is upon
portions of Central Texas today and tomorrow. Heat index values of
105+ have led to the issuance of a Heat Advisory that will be in
place for the next few days. If you are someone who works outside
or will be spending prolonged periods of time outside, ensure you
take the necessary precautions to avoid heat related illnesses.
Dress in light clothing, ensure you're drinking plenty of water
and take frequent breaks if participating in strenuous
activities.

Hernandez

&&

.LONG TERM... /NEW/
/Thursday Night Onward/

A prolonged period of excessive heat is expected through the
extended period, likely necessitating several additional days of
heat headlines for North and Central Texas as an upper-level ridge
centered over Texas and the western Gulf of Mexico prevails. The
probability of additional precipitation will be limited to the
evening/overnight hours Thursday night and Saturday
afternoon/night over eastern North and Central Texas as a couple
of upper level disturbances emerge from the southern Rockies.

Details: An early summer heat wave with 10-15F+ above normal
maximum temperature anomalies is expected to continues across
North and Central Texas as an upper ridge over the western Gulf of
Mexico and southern Plains strengthens through the current
forecast period. Based on the Climate Prediction Center
temperature outlooks, this period of anomalous heat is likely to
extend well beyond next Wednesday with as much as 60-80% chance of
above normal temperatures across much of the state through the
end of June. If there was any doubt that summer is here, this
should serve as your confirmation. Ensemble temperature guidance still
maintains that high temperature records at both of our climate
sites (DFW Airport and Waco Regional Airport) could be challenged
and/or broken over the next 7 days. Additionally, if the current
forecast verifies, DFW Airport should record the first 100 degree
day of the year on Friday.

A byproduct of the southwesterly-westerly flow in the 850-700
millibar layer is the WAA from the higher terrain of the southern
Rockies and Mexico which will result in afternoon highs easily
exceeding the triple digits. Persistent onshore moisture transport
will maintain boundary moisture with dewpoints in the mid 70s.
While dewpoints will likely mix out into at least the lower 70s
during the afternoon, this should still be sufficient to produce
heat index values of 105-110F+. The Heat Advisory in effect
through 9 PM CDT Thursday will likely need to be extended in
subsequent forecast updates as afternoon temperatures are forecast
to reach 103F in a few areas south of I-20 and west of I-35 while
peak heat index values easily surpass 105F across much of the
region by the weekend. As a reminder, local criteria for a Heat
Advisory is maximum daytime heat index values reaching/exceeding
105F or high temperatures reaching/exceeding 103F.

With regard to rain/storm chances, large scale subsidence
associated with the upper level ridge should suppress widespread
convective development...a welcome reprieve after the past 6 days
of severe weather. However, a pair of shortwaves rounding the
ridge/high centered over Mexico Thursday and again on Saturday
will bring thunderstorm chances to the region Thursday and again
late Saturday. As discussed above, there is a chance for scattered
dryline convection Thursday afternoon which may continue moving
across the region Thursday evening before diminishing, however
guidance is also hinting at the potential for an MCS originating
in Kansas potentially clipping our far northeastern counties late
Thursday night into Friday morning. Saturday's convective
potential is limited to generally near and north of Hwy 380 as
another shortwave ejects across the Plains.

12

&&

.AVIATION... /Issued 107 PM CDT Wed Jun 14 2023/
/18Z TAFs/
Concerns...North winds and hazy conditions through mid this
afternoon. Storms developing late this afternoon mainly
south/southeast of D10. MVFR returns early Thursday morning.

North flow is now in place across North Texas as an outflow
boundary has moved through the region. Winds remain light,
generally below 05kt with hazy conditions in place for several
hours. Overall thunderstorm potential within Dallas/Fort Worth
Metroplex TAF sites has diminished. The greatest threat for storms
has now shifted south/southeast of the D10 airspace, with impacts
to en route traffic expected.

Storm chances will migrate southward across Central Texas
overnight, with minimal impacts by sunrise tomorrow. MVFR is
likely to develop once again by tomorrow morning before scattering
out by early afternoon.

Hernandez

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    73  96  75 100  76 /  10  20  20   0   5
Waco                75  97  75 102  76 /  20  20  10   0   5
Paris               70  91  71  90  73 /  20  10  40  20   5
Denton              69  96  72  99  73 /   5  20  20   0   5
McKinney            71  93  72  96  73 /  10  10  30   5   5
Dallas              73  97  75 101  76 /  10  20  20   0   5
Terrell             72  94  73  97  75 /  30  10  20   5   5
Corsicana           76  97  77  99  77 /  40  10  20   0   5
Temple              76 102  76 103  76 /  10  10  10   0   5
Mineral Wells       70  96  72 101  73 /   0  20  10   0   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT Thursday for TXZ144>148-157>162-174-
175.

&&
Hazardous weather outlook, Jun 14, 2:53 PM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
253 PM CDT Wed Jun 14 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-151230-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
253 PM CDT Wed Jun 14 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Severe thunderstorms will be possible this afternoon south of I-20
and east of I-35. Large hail and damaging winds are the main threats
but an isolated tornado cannot be ruled out.

Heat index values greater than 105 are ongoing across portions
of North and Central Texas and may lead to heat related illnesses if
precautions are not taken.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Severe storms will once again be possible Thursday afternoon. Large
hail and damaging winds are the main threats. Additional storms will
be possible Saturday. Saturday's threats will be confined to mainly
lightning.

The heat advisory will continue into the weekend, signifying the
continued threat for heat related illnesses if precautions are not
taken. Make sure to drink plenty of water, wear light colored
clothing and take frequent breaks if workout outside.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested late this afternoon south
of I-20 and east of I-35.

In the hours before

Local storm report, Jun 14, 5:12 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
512 PM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     Hail             4 ESE Midlothian        32.47N 96.94W
06/14/2023  E0.88 inch       Ellis              TX   Public

&&

Reeves
Local storm report, Jun 14, 5:17 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
517 PM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     Hail             3 ESE Midlothian        32.47N 96.96W
06/14/2023  E1.00 inch       Ellis              TX   Public

            Report from mPING: Quarter (1.00 in.).

&&

Reeves
Local storm report, Jun 14, 5:20 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
520 PM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     Hail             1 ESE Midlothian        32.49N 96.98W
06/14/2023  M1.50 inch       Ellis              TX   Trained Spotter

&&

Reeves
Local storm report, Jun 14, 5:26 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
526 PM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     Hail             2 ENE Waxahachie        32.42N 96.83W
06/14/2023  M1.00 inch       Ellis              TX   Public

&&

Reeves
Local storm report, Jun 14, 5:28 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
528 PM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     Hail             2 S Midlothian          32.47N 97.00W
06/14/2023  E1.25 inch       Ellis              TX   Public

            Report from mPING: Half Dollar (1.25 in.).

&&

Reeves
Local storm report, Jun 14, 5:30 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
530 PM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     Hail             3 SW Oak Leaf           32.50N 96.89W
06/14/2023  E1.00 inch       Ellis              TX   Public

&&

Reeves

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:53 PM CDTRiver Flood WarningFWDDelta, Hopkins10 hr
Jun 14, 6:17 AM CDTDense Fog AdvisoryFWDComanche, Cooke, Eastland, Erath, Hood, Jack and 6 more3 hr
Jun 14, 9:24 AM CDTSevere Thunderstorm WarningFWDGrayson24 min
Jun 14, 10:13 AM CDTSevere Thunderstorm WarningFWDFannin47 min
Jun 14, 10:37 AM CDTSevere Thunderstorm WarningFWDFannin, Lamar53 min
Jun 14, 11:28 AM CDTSevere Thunderstorm Warning Considerable damage threatFWDDelta, Lamar17 min
Jun 14, 4:49 PM CDTSevere Thunderstorm WarningFWDDallas, Ellis, Johnson, Tarrant56 min
Jun 14, 4:56 PM CDTSevere Thunderstorm WarningFWDKaufman, Rains, Van Zandt79 min
Jun 14, 5:14 PM CDTSevere Thunderstorm WarningFWDEllis61 min
Jun 14, 6:11 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDEllis, Henderson, Kaufman, Navarro52 min
Jun 14, 6:14 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDVan Zandt16 min

Nearby

Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.